You are here

Tardive dyskinesia F102

Document
Last amended 
22 September 2023
Current RMA Instruments
Reasonable Hypothesis SOP
78 of 2023
Balance of Probabilities SOP
79 of 2023
Changes from previous Instruments

SOP Bulletin 238

ICD Coding
  • ICD-10-AM Code: G24.01
Brief description

Tardive dyskinesia (TD) is a movement disorder which develops as a complication of chronic exposure to dopamine receptor-blocking agents (DRBAs)- usually antipsychotic and antiemetic medications. Tardive dyskinesia often results in involuntary and repetitive movements of the tongue and jaw but the trunk, extremities and other areas can also be involved. The risk of development of tardive dyskinesia is related to both the dose and duration of exposure to DRBAs.

Confirming the diagnosis

The diagnosis is made clinically based on the history and characteristic examination findings. The DSM-5 criteria must be met.

The relevant medical specialists include neurologists, psychiatrists and general practitioners.

Additional diagnoses covered by these SOPs
  • Nil
Conditions not covered by these SOPs
  • Medication- induced parkinsonism #
  • Acute dystonia #
  • Acute akathisia #
  • Dyskinesia due to l-dopa or bromocriptine  #
  • Spontaneous dyskinesia  #
  • Movements related to other medical conditions (not exhaustive list):
    • Huntington disease *
    • Wilson disease*
    • Sydenham chorea*
    • Systemic lupus erythematosus *
    • Heavy metal poisoning #

* another SOP applies

# non- SOP condition 

Clinical onset

Symptoms of tardive dyskinesia generally develop over days and weeks. The assessment of clinical onset begins with the confirmed diagnosis, then goes back in time to the first onset of reliable clinical symptoms and signs consistent with this condition.  

Clinical worsening

Tardive dyskinesia often reaches peak severity rapidly and the condition will generally stabilise. The course commonly waxes and wanes. Tardive dyskinesia may persist for years or decades whether or not the causative medication is withdrawn or continued. However, it is important to note that it may also decrease or cease completely in some individuals after a period of time. Clinical worsening after stabilisation is uncommon. However, some medications such as anticholinergics can contribute to worsening of this condition.